June 12, 2009 at 6:09 am #29442joewillliveMember
My father in law takes marinol. Although it doesnt seem to be working that well for him, I heard that it worked wonders for others.
Hope it helps
JoeWillLiveJune 12, 2009 at 1:09 am #29441jamie-dMember
You might want to try adding some whey protein powder to the ensure. Since I havent been having much of an appetite lately I’ve started taking it again. You could add 1-2 scoops and mix it up well. It’ll add about 80-160 cal and it is a good source of easily digestible protein. My prayers are with you. Your Dad is blessed to have such a wonderful daughter. God Bless,
JamieJune 12, 2009 at 12:45 am #29440walkMember
Stephy, Lainy, Devon, John, Pam — Thanks for the replies. I spoke with the nurse today who suggested Megace but the doctor wants to wait until his appointment next week. In the meantime, my dad is forcing small meals and drinking an Ensure or two a day. Unfortunately, I think he is a little scared because he knows that his body is failing. Very sad stuff this cancer business. I had hoped to take him on a short trip this weekend, but he isn’t up to it. Guess we’ll shoot for next week.
Devon, my father is bald so he might welcome the extra hair growth! IIRC Megace is a steroid too?
John, thanks for the Ritalin suggestion. I will ask about that. And I love your photography on your blog.June 11, 2009 at 11:48 pm #29439cherbourgParticipant
My Mom’s oncologist prescribed a liquid drug called Megace. It worked for Mom like a miracle. She maintained her weight and her appetite was wonderful up until the last few days before she died. It’s a pleasant tasting liquid and she only took 20 mg. once a day.
I would ask your oncologist about it.
You and your dad are in my thoughts and prayers.
PamJune 11, 2009 at 11:27 pm #29438jur777Member
My doctors have me on two antidepressants that also increase appetite: Lexapro and Mirtazapine. I’m also on Ritalin which helps to combat fatigue. I would definitely ask about these – they are all small pills, easily swallowed and have multiple positive effects for me.
I take the Lexapro and Ritalin in the morning and the Mirtazapine at night as it has a sleep inducing effect at low doses.June 11, 2009 at 7:07 pm #29437devoncatParticipant
The only suggestion I have is steroids. I am on steriods now and I eat enough to feed a small nation. I think I must be the only cancer patient that is putting on weight. I wake up at 4:00 so hungry I have to get a snack.
I googled my drug and I think it is Celestone in the US. I have to take it because my liver is always inflammed. I wonder if all steroids make you hungry. I have started to grow a mustache (SEXY!)and it does give me acne (Proactive solved that problem.)
Hope that helps.
KrisJune 11, 2009 at 5:57 pm #29436lainyParticipant
I think loss of appetite is normal with what our loved ones go through. I found with Teddy the best was to make him comfort food. Home made chicken soup, pasta, chicken and dumplings. Jello and pudding and canned peaches. Boost with breakfast. Usually eggs for breakfast. Tis a long, slow road but all of a sudden you will see a little hunger return along with more of an enjoyment in eating.June 11, 2009 at 5:26 pm #29435stephylynnMember
Hi–My mom lost all her appetite. My dad constantly tried to get her to eat. I think that was the only thing he knew to do for her. She would get so upset with him because she could not eat. She would drink the ensure and drink lots of water. We were told as long as she was drinking a lot of water and ensure that was good. She would go a few days with only that and then she would say man I’m hungry and eat a good meal. It’s hard to understand that they just can’t eat. I know this isn’t much help, just sharing.June 11, 2009 at 3:41 pm #2399walkMember
I am wondering if anyone has suggestions on how to increase my dad’s appetite. I cooked some rice and chicken yesterday and he ate a decent portion and he had a couple of scrambled eggs and toast for dinner. I have told him he will have to force it even if he isn’t hungry. He has vitamins and Ensure to supplement, but obviously he needs to keeps his digestive tract working.
any ideas of what could be causing this? any drugs/treatments to suggest?
- You must be logged in to reply to this topic.